Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 29, NWS Goodland, KS

April 18, 2015Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 18, 2015, 1:57 PM MDT for Sherman County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2015, 1:57 PM MDT (19:57 UTC)
Expired
Apr 18, 2015, 2:45 PM MDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sherman County, KS

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 2:09 PM MDTHAIL 11 W Edson, KS
Apr 18, 2:48 PM MDTHAIL 0.254 Se Goodland, KS
Apr 18, 2:55 PM MDTHAIL 0.251 Ne Goodland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

378 
WUUS53 KGLD 181957
SVRGLD
KSC181-182045-
/O.NEW.KGLD.SV.W.0029.150418T1957Z-150418T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
157 PM MDT SAT APR 18 2015

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 245 PM MDT

* AT 156 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES 
  SOUTHEAST OF EDSON... MOVING NORTHWEST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GOODLAND AND EDSON. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 14 AND 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3953 10205 3957 10205 3957 10148 3936 10139
      3919 10139 3913 10149 3913 10153
TIME...MOT...LOC 1956Z 142DEG 31KT 3928 10155 

HAIL...1.00IN
WIND...60MPH
 
$$

024
2 follow-up statements
611 
WWUS53 KGLD 182015
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT SAT APR 18 2015

KSC181-182045-
/O.CON.KGLD.SV.W.0029.000000T0000Z-150418T2045Z/
SHERMAN KS-
215 PM MDT SAT APR 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SHERMAN COUNTY...

AT 214 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EDSON...MOVING
NORTHWEST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GOODLAND AND EDSON. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 14 AND 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR EAST CENTRAL
COLORADO AND NORTHWESTERN KANSAS.

LAT...LON 3953 10205 3957 10205 3957 10148 3936 10139
      3919 10139 3913 10149 3913 10153
TIME...MOT...LOC 2014Z 148DEG 20KT 3935 10161 

HAIL...1.00IN
WIND...60MPH
 
$$

024
050 
WWUS53 KGLD 182037
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT SAT APR 18 2015

KSC181-182045-
/O.CON.KGLD.SV.W.0029.000000T0000Z-150418T2045Z/
SHERMAN KS-
237 PM MDT SAT APR 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SHERMAN COUNTY...

AT 237 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GOODLAND...
MOVING NORTHWEST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GOODLAND AND EDSON. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 14 AND 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR EAST CENTRAL
COLORADO AND NORTHWESTERN KANSAS.

LAT...LON 3953 10205 3957 10205 3957 10148 3936 10139
      3919 10139 3913 10149 3913 10153
TIME...MOT...LOC 2037Z 136DEG 16KT 3933 10164 

HAIL...1.00IN
WIND...60MPH
 
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 12:49 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 18, 12:49 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1249 PM MDT SAT APR 18 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 1221 PM MDT SAT APR 18 2015

UPPER LOW WILL MOVE OUT OF NORTHEAST COLORADO AND ACROSS THE
FORECAST AREA TONIGHT. DEEP LAYER SHEAR REMAINS VERY GOOD AHEAD OF
THE LOW AND WITH SOME PARTIAL CLEARING EVEN MODEST INSTABILITY
WILL BE SUFFICIENT FOR THUNDERSTORM INITIATION IN THE MOIST
ENVIRONMENT. SURFACE DEW POINTS ARE FAIRLY UNIFORM ACROSS THE AREA
SO HARD TO FIND A DRY LINE FEATURE TO FOCUS ON...SO THINK STORMS
WILL BE SCATTERED ABOUT FAIRLY UNIFORMLY AT FIRST. IF SUPERCELLS
DEVELOP EASTERLY SURFACE COMPONENT TO THE WIND FIELD WILL ENHANCE
TORNADO THREAT IN THE STRONGLY SHEARED ENVIRONMENT. SIMILAR TO THE
LAST FEW DAYS...STORMS WILL LIFT NORTHEAST THROUGH THE EVENING
HOURS AS THEY MERGE...BUT WITH UPPER LOW MOVING THROUGH EXPECT
EXTENSIVE WRAPAROUND PRECIPITATION SHIELD WITH TO DEVELOP AFTER
MIDNIGHT AND CONTINUE THROUGH SUNDAY MORNING. MUCAPE DOES NOT GO
TO ZERO SO LEFT A MENTION OF ISOLATED THUNDER THROUGH SUNDAY
ALTHOUGH SEVERE THREAT WILL BE DONE BY 06Z TONIGHT. NORTHERLY
WINDS ON THE BACK SIDE OVERNIGHT AND SUNDAY MORNING WILL BE
STRONG...WITH MOS GUIDANCE SUGGESTING GUSTS TO NEAR 50 MPH. DONT
THINK WARNING CRITERIA WILL BE REACHED BUT WILL HAVE TO MONITOR.
WINDS WILL GRADUALLY SUBSIDE THROUGH SUNDAY AFTERNOON. LOWERED MAX
TEMPERATURES ON SUNDAY CONSIDERABLY WITH SLOWER DEPARTURE OF
PRECIPITATION AND LINGERING CLOUD COVER.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 225 AM MDT SAT APR 18 2015

THE LONG TERM FORECAST PERIOD STARTS WITH AN UPPER LEVEL RIDGE
BUILDING INTO THE HIGH PLAINS REGION WITH MILD TEMPERATURES IN THE
MID 60S TO LOWER 70S AND MOSTLY DRY CONDITIONS. THE GFS AND CANADIAN
MODELS INDICATE WEAK MID LEVEL SHORTWAVE TROUGHS THAT WILL MOVE
THROUGH THE TRI STATE AREA...WHICH COULD SPARK SOME AFTERNOON
SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED FORECAST PERIOD.
HOWEVER...THE BEST CHANCES FOR PRECIPITATION TO RETURN TO THE AREA
IS WHEN ANOTHER LARGE UPPER LEVEL DISTURBANCE APPROACHES THE CENTRAL
PLAINS FROM THE WEST THURSDAY AND FRIDAY WITH INCREASING JET LIFT.
SURFACE BASED CAPE BETWEEN 1000 AND 1500 J/KG ARE PRESENT THROUGH
THE VERTICAL PROFILE THURSDAY AFTERNOON AND EVENING AHEAD OF A
SURFACE COLD FRONT...WHICH WILL LIKELY BRING ANOTHER ROUND OF
STRONGER THUNDERSTORMS TO THE TRI STATE AREA. UPPER LEVEL ENERGY
DIMINISHES ON FRIDAY ONCE THE COLD FRONT PUSHES THROUGH THE CENTRAL
PLAINS...HOWEVER ISOLATED THUNDERSTORMS ARE STILL POSSIBLE FRIDAY
AFTERNOON AN INTO THE OVERNIGHT HOURS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 531 AM MDT SAT APR 18 2015

VFR CEILINGS WILL CONTINUE THROUGH MID AFTERNOON AFTER WHICH
SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED. SOME STORMS MAY BE
SEVERE THROUGH TONIGHT WITH LARGE HAIL AND DAMAGING WINDS.
OVERNIGHT...LIGHT RAIN WILL CONTINUE WITH LOW CEILINGS AND AREAS
OF FOG POSSIBLE. A COLD FRONT WILL MOVE THROUGH BOTH KGLD AND KMCK
WITH A WIND SHIFT TO THE NORTH AND GUSTS TO 40KTS AROUND SUNRISE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...MK
AVIATION...024
Hazardous weather outlook, Apr 18, 10:31 AM MDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT SAT APR 18 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE
REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 6:02 PM MDTTornado Warning Tornado observedGLDSherman28 min
Apr 17, 6:03 PM MDTSevere Thunderstorm WarningGLDWallace15 min
Apr 17, 6:05 PM MDTSevere Thunderstorm WarningGLDThomas25 min
Apr 17, 6:08 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace23 min
Apr 17, 6:10 PM MDTSevere Thunderstorm WarningGLDLogan, Wichita35 min
Apr 17, 6:23 PM MDTSevere Thunderstorm WarningGLDThomas37 min
Apr 17, 6:30 PM MDTSpecial Weather StatementGLDSherman, Wallace30 min
Apr 17, 6:38 PM MDTSpecial Weather StatementGLDRawlins52 min
Apr 17, 6:43 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas24 min
Apr 17, 6:45 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace36 min
Apr 17, 7:02 PM MDTSevere Thunderstorm WarningGLDThomas14 min
Apr 17, 7:03 PM MDTSpecial Weather StatementGLDThomas27 min
Apr 17, 7:09 PM MDTSpecial Weather StatementGLDCheyenne36 min
Apr 17, 7:19 PM MDTSpecial Weather StatementGLDThomas26 min
Apr 17, 7:29 PM MDTSpecial Weather StatementGLDLogan16 min
Apr 17, 7:34 PM MDTSpecial Weather StatementGLDSherman26 min
Apr 17, 8:07 PM MDTSpecial Weather StatementGLDSherman, Thomas38 min
Apr 17, 8:55 PM MDTSpecial Weather StatementGLDSherman, Thomas35 min
Apr 17, 9:43 PM MDTSpecial Weather StatementGLDLogan32 min
Apr 17, 10:09 PM MDTSpecial Weather StatementGLDThomas36 min
Apr 18, 4:51 AM MDTDense Fog AdvisoryGLDCheyenne, Decatur, Gove, Greeley, Logan, Rawlins and 5 more4 hr
Apr 18, 2:44 PM MDTSevere Thunderstorm WarningGLDSherman31 min
Apr 18, 3:18 PM MDTSpecial Weather StatementGLDCheyenne27 min
Apr 18, 3:43 PM MDTSpecial Weather StatementGLDCheyenne47 min
Apr 18, 4:00 PM MDTSpecial Weather StatementGLDSherman15 min
Apr 18, 4:12 PM MDTSpecial Weather StatementGLDGraham18 min
Apr 18, 4:40 PM MDTSevere Thunderstorm WarningGLDGraham35 min
Apr 18, 4:42 PM MDTSpecial Weather StatementGLDNorton18 min
Apr 18, 5:01 PM MDTSevere Thunderstorm WarningGLDNorton29 min
Apr 18, 5:03 PM MDTSevere Thunderstorm WarningGLDGraham, Norton42 min
Apr 18, 5:26 PM MDTSevere Thunderstorm WarningGLDNorton29 min
Apr 18, 5:58 PM MDTSpecial Weather StatementGLDDecatur17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.